To evaluate incident early age-related maculopathy (ARM) after a 5-year interval with respect to medication use.
Population-based incidence study.
Participants were adults aged 43 to 86 years living in Beaver Dam, Wis, when first examined in 1988-1990 (n = 4926); they were reexamined in 1993-1995(n = 3684).
All participants were examined and interviewed and stereoscopic color fundus photographs were taken. All procedures were done by standard protocol at both examinations. Incidence of ARM was based on grading using the Wisconsin ARM Grading System. All prescribed and over-the-counter medications in current use were brought to the examination site and the names were recorded at that time.
There were 678 drug preparations (active ingredients) being used at the baseline examination. No relations were found between most antihypertensive drugs, most central nervous system medications, aspirin and other nonsteroidal anti-inflammatory agents, estrogens, lipid-lowering agents, and incident early ARM over the 5-year period. Age- and sex-adjusted logistic regression analyses suggested possible associations (P<.10) between the use of phenothiazine antidopaminergics (odds ratio [OR], 2.83; 95% confidence interval [CI], 0.97-8.23; P = .06), desiccated thyroid hormones (OR, 2.32; 95% CI, 0.89-6.07; P = .09), and calcium channel blockers (OR, 1.70; 95% CI, 0.93-3.12; P = .08) with incident ARM. When additional information on past use was included in the regression model, the association remained for calcium channel blockers, but not for phenothiazines and desiccated thyroid hormones. A lower incidence of early ARM occurred in those who took antidepressants(OR, 0.34; 95% CI, 0.12-0.94; P = .04) at the baseline examination.
Although many different medications were being used at the baseline examination in the Beaver Dam Eye Study cohort, there were no striking associations with the 5-year incidence of early ARM.